Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Forks, ND

May 30, 2014Otter Tail County, Minnesota

NWS Grand Forks, ND issued this special weather statement at May 30, 2014, 8:21 PM CDT for Otter Tail County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2014, 8:21 PM CDT (01:21 UTC)
Expired
May 30, 2014, 9:15 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WWUS83 KFGF 310121
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT FRI MAY 30 2014

MNZ030-031-310215-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-
821 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL COUNTY UNTIL
915 PM CDT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR FERGUS FALLS...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
UNDERWOOD AROUND 830 PM CDT.
PHELPS AND EDWARDS AROUND 845 PM CDT.
AMOR AROUND 855 PM CDT.
MAPLEWOOD STATE PARK AROUND 900 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4670 9588 4656 9551 4617 9602 4628 9623
TIME...MOT...LOC 0121Z 215DEG 22KT 4630 9604

$$

HOPKINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 30, 6:57 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 30, 6:57 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT FRI MAY 30 2014

.UPDATE...
ISSUED AT 657 PM CDT FRI MAY 30 2014

THE OVERALL FORECAST THINKING REMAINS THE SAME. THE ONLY UPDATE
WAS AN ATTEMPT TO PROVIDE TIMING OF THE BETTER THUNDER/SHOWER
CHANCES THROUGH 12Z SATURDAY. THERE WILL LIKELY BE A BRIEF BREAK
IN THE MORE WIDESPREAD ACTIVITY...WHICH IS ASSOCIATED WITH
INDIVIDUAL UPPER WAVES WITHIN THE SOUTHWEST FLOW ALOFT.

THE LOW SEVERE POTENTIAL THAT WAS PRESENT IS NEARLY ZERO NOW. THE
VERY WEAK DEEP LAYER SHEAR IS INDICATED WITHIN STORMS THAT
APPROACH SEVERE CRITERIA...BUT THEN QUICKLY WEAKEN.

THERE HAVE BEEN ISOLATED AREAS OF HEAVY RAINFALL (2-4
INCHES)...BUT MOST AREAS REMAIN WITH LESS THAN AN INCH OF RAIN.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 343 PM CDT FRI MAY 30 2014

THIS EVENING INTO EARLY SATURDAY MORNING...THUNDERSTORMS SHOULD
CONTINUE ALONG AND NORTH OF A SFC FRONTAL BOUNDARY WHICH STRETCHES
FROM THE LAKE OF THE WOODS THROUGH EAST CENTRAL ND INTO THE BLACK
HILLS OF SOUTH DAKOTA. SURFACE HEATING AHEAD OF THE BOUNDARY HAS
REACHED WELL INTO THE MIDDLE 80S AND EVEN LOWER 90S ACROSS SERN ND
AND WEST CENTRAL MN WITH DEWPOINTS INTO THE MIDDLE 60S ACROSS
A BROAD OF THE NORTHERN PLAINS...AND EDGING NORTHWARD INTO THE
CENTRAL RED RIVER BASIN. VISIBLE SAT IMAGERY SHOWS CLOUD STREETS
FEEDING NORTHWARD ACROSS EASTERN SD AND SOUTHERN MN AND INTO THE
LOW LVL MOISTURE CONVERGENCE BAND ALONG THE FRONTAL BOUNDARY
...WITH PRECIPITABLE WATER PUSHING 1.0 TO 1.5 INCHES. ONGOING
ELEVATED TSTMS SHOULD CONTINUE TRACKING NORTHEASTWARD FROM WESTERN
SD INTO ERN ND AND NORTHWEST MN THROUGH THE EVENING AND
OVERNIGHT... WHILE DEEPER SFC BASED CONVECTION STEADILY FILLS IN
EAST OF THE FRONT THROUGH SERN ND AND WEST CENTRAL MN. SURFACE TO
2 KM VGP VALUES APPROACH .2 TO .3 ACROSS SERN AND EAST CENTRAL ND
FROM LATE AFTERNOON INTO EARLY EVENING WHERE THE GREATEST THREAT
FOR SUPERCELL TSTM DEVELOPMENT EXISTS. A FEW STORMS MAY PRODUCE
LARGE HAIL THOUGH HEAVIER RAINFALL AND LOW TILT STORMS WILL ACT TO
REDUCE THE OVERALL HAIL THREAT. A MID-UPPER LEVEL DIVERGENCE IS
EXPECTED TO INCREASE OVERNIGHT AS A MID LEVEL SHORT WAVE LIFTS
THROUGH THE AREA... WITH RAINFALL CONTINUING INTO SATURDAY
MORNING. EXPECT WIDESPREAD AREAS OF AN INCH OR GREATER RAINFALL
WITH ISOLATED AREAS OF 2 INCHES OR MORE THROUGH SATURDAY MORNING.

SATURDAY AND SATURDAY NIGHT...EXPECT THE FRONTAL BOUNDARY TO SHIFT
FURTHER EASTWARD THROUGH THE DAY ON SATURDAY...WITH BOTH ELEVATED
AND SURFACE BASED CONVECTION AGAIN EXPECTED TO FIRE FROM THE
AFTERNOON INTO THE EVENING. THE AXIS OF HEAVIER RAINFALL SHUD
SHIFT OVER SERN ND AND FURTHER INTO WEST CENTRAL AND NORTH CENTRAL
MN BY SATURDAY EVENING. PWATS ON SATURDAY SHUD AGAIN APPROACH 1.5
INCHES SO THAT AREA RAINFALL OF AN INCH OR GREATER ARE LIKELY...
MAINLY ALG AND EAST OF A BAUDETTE-FOSSTON-GWINNER LINE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 343 PM CDT FRI MAY 30 2014

SUNDAY AND MONDAY...EXPECT SOME BREAK IN THE RAIN ON SUNDAY BEFORE
LOW PRESSURE SYSTEM LIFTS ACROSS THE AREA SUNDAY EVENING INTO
MONDAY. THIS SYSTEM COULD BRING A THIRD ROUND OF RAINFALL ACROSS
THE AREA... WITH SOMEWHAT LOWER RAINFALL AMOUNTS POSSIBLE.

TUESDAY THROUGH FRIDAY...RELATIVELY HIGH AMPLITUDE LONG WAVE
RIDGE/TROUGH OVER EASTERN PACIFIC/PACIFIC NORTHWEST BECOMES ZONAL
BY DAY 7. ALSO LONG WAVE FLOW BECOMES MORE ZONAL ACROSS THE
NORTHERN PLAINS THROUGH THE PERIOD. THE GFS WAS THE FAST SOLUTION.
THE DGEX AND NAM WERE STRONGER AND SLOWER SOLUTIONS, AND THE ECMWF
WAS THE SLOWEST SOLUTION AT 84 HOURS. HOWEVER WITH THE NORTHERN
STREAM THE ECMWF WAS FASTER THAN THE GFS.

ECMWF APPEARS TO BE SHIFTING NORTH WITH SOUTHERN STREAM AND SHIFTING
SOUTH WITH NORTHERN STREAM. THE GFS HAS BEEN SHIFTING NORTH WITH
NORTHERN STREAM OVER THE LAST COUPLE MODEL RUNS. WILL PREFER THE
ECMWF TO START AND THE GFS AT THE END OF THE PERIOD.

DECREASED POPS FOR TUE. WILL TRIM BACK POPS IN FAR WESTERN ZONES FOR
TUE NIGHT. WILL TRIM BACK POPS NORTH AND EAST WED AND WED NIGHT.

HIGH TEMPS INCREASED A DEGREE OR SO FOR TUE AND DECREASED ONE, TWO,
AND THREE DEGREES FOR WED, THU, AND FRI RESPECTIVELY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 657 PM CDT FRI MAY 30 2014

TIMING OF THUNDERSTORM POTENTIAL WILL BE THE MAIN CHALLENGE. USED
THE HI-RES GUIDANCE FOR THE NEXT 6-12 HOURS...AND THEN
GENERALIZED CHANCES AFTER THAT. THE MAJORITY OF THE PERIOD WILL BE
VFR...ALTHOUGH BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE POSSIBLE
IF A HEAVIER STORM PASSES OVER A SITE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...GUST
LONG TERM...HOPPES
AVIATION...TG
Hazardous weather outlook, May 30, 7:02 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT FRI MAY 30 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
702 AM CDT FRI MAY 30 2014

...HEAVY RAIN POSSIBLE TONIGHT THROUGH EARLY NEXT WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
IN EASTERN NORTH DAKOTA...THEN SPREAD INTO NORTHWEST AND WEST
CENTRAL MINNESOTA TONIGHT. SOME STORMS WILL CONTAIN TORRENTIAL
RAIN...AND RAINFALL AMOUNTS COULD APPROACH 2 INCHES IN A FAIRLY
SHORT PERIOD. THIS MAY LEAD TO SOME FLOODING ISSUES. IN
ADDITION...STRONGER STORMS COULD CONTAIN HAIL GREAT THAN ONE
INCH...IN ADDITION TO STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR HEAVY RAIN WILL PERSIST INTO EARLY NEXT WEEK. THE
BEST CHANCE FOR HEAVY RAIN ON SATURDAY WILL OCCUR IN THE SOUTHERN
RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. A BREAK IN THE
PRECIPITATION IS POSSIBLE SUNDAY...BEFORE THE THREAT FOR SHOWERS
AND STORMS RETURN ON MONDAY. AREAS THAT SEE REPEATED SHOWER AND
THUNDERSTORMS COULD HAVE FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

RAIN REPORTS AND SEVERE WEATHER REPORTS WILL BE NEEDED LATE THIS
AFTERNOON THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

DK

In the hours before

Special weather statement, May 30, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT FRI MAY 30 2014

MNZ030-031-310215-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-
821 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL COUNTY UNTIL
915 PM CDT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR FERGUS FALLS...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
UNDERWOOD AROUND 830 PM CDT.
PHELPS AND EDWARDS AROUND 845 PM CDT.
AMOR AROUND 855 PM CDT.
MAPLEWOOD STATE PARK AROUND 900 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4670 9588 4656 9551 4617 9602 4628 9623
TIME...MOT...LOC 0121Z 215DEG 22KT 4630 9604

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:45 PM CDTAreal Flood AdvisoryFGFBecker, Clay12 hr
May 30, 8:51 PM CDTSpecial Weather StatementFGFWilkin39 min
May 30, 9:48 PM CDTAreal Flood AdvisoryFGFBecker, Otter Tail11 hr
May 30, 10:10 PM CDTAreal Flood AdvisoryFGFBecker, Beltrami, Clearwater, Hubbard12 hr
May 30, 10:43 PM CDTSpecial Weather StatementFGFBeltrami62 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.